Archive for April 2nd, 2009

HAIR PROBLEMS: HAIR ANALYSIS

Thursday, April 2nd, 2009

The amounts of trace elements, such as potassium, copper, or zinc, that can be detected in human hair depends not only upon their concentration in the body but also upon how quickly the hair has been growing. Thus, when illness, deficiency, or dieting temporarily slows hair growth, little potassium and almost no copper or zinc gets into the hair, even though blood levels of these elements remain within normal limits.

Hair analysis, according to correspondence in the Lancet (2:608), is really only useful in detecting certain substances, such as lead or arsenic, when they have been in the body in excessive amounts for some time. Hair analysis is not really capable of demonstrating transient chemical changes in the tissues, nor is it a useful tool in assessing general health or nutritional status. Many people, unfortunately, undergo hair analysis believing that it provides valuable information that cannot be obtained easily by other means.

*134\143\2*

DEAFNESS AND EAR PROBLEMS: BETA-BLOCKER DEAFNESS

Thursday, April 2nd, 2009

Beta-blockers, such as propranolol and metoprolol, are very popular medications for high blood pressure and a number of diseases of the heart. Their side effects, including weakness, slow pulse, an unpleasant sensation in the chest during exercise when the heart is not quite able to pump fast enough to meet the body’s increased demands, and even an occasional case of arthritis, have been well-documented.

Deafness, however, has only rarely been described, and a report in the British Medical Journal (289:1490) adds another case to the series. It is an important case because it suggests that treatment with a beta-blocker may often be overlooked as the cause of deafness, which has all the symptoms of a problem in the middle ear (just inside the eardrum).

Possibly, these drugs cause arthritis of the joints between the middle ear ossicles, the three tiny bones that magnify sound-induced vibrations of the eardrum and convey them to the inner ear’s organ of hearing. This idea is not so far-fetched since beta-blockers do sometimes cause arthritis between the bones of other joints. Furthermore, like arthritis that is caused by beta-blockers, the deafness described in the Journal cleared up in a few weeks after the drug had been discontinued.

The moral of this story, therefore, is to stop taking a beta-blocker (if possible) just as soon as deafness appears since, if the drug is contained, more permanent hearing loss may occur. Fortunately, other drugs can be used in most cases. Since diseases for which beta-blockers are needed are often serious, the doctor who ordered the drug must be consulted before any change is made.

*101\143\2*

CANCER— CAUSES AND LINKS: TALC’S DANGER RECOGNIZED

Thursday, April 2nd, 2009

Most of the talc produced before 1972, Cutis (37:328) reports, was contaminated with some asbestos, which is not surprising since both of these substances are crystalline forms of magnesium silicate and often found side by side in the same mine.

Talc miners, like asbestos miners, have a higher than normal share of health problems, often develop scarring of the lungs, and have a three to four times normal incidence of lung cancer. Exposure to asbestos dust in the workplace often results in tumors in the chest and lungs as many as 20-30 years later.

It was hoped that cleaning up talc by removing its asbestos component would reduce the incidence of cancer, especially cancer of the lung, that had been associated with the use of both asbestos and talc products. Now, however, it has been discovered that women who employ talcum regularly as apart of their feminine hygiene routine are three times more likely than normal to develop cancer of the ovary. Talc has been found deeply embedded in the ovaries by traveling up the vagina and then through the uterus and Fallopian tubes.

Talc-containing powder is also often applied to babies’ bottoms whenever their diapers are changed. However, Pediatric Notes (9:106) reports, doctors are becoming increasingly wary of recommending these powders for the skin care of infants. Even when a talcum powder is guaranteed asbestos-free, it is safer to avoid it since one can never be sure of the other ingredients, and it is not a good idea for babies to be breathing dust, even if it is asbestos-free.

Because of the potential cancer risk, many doctors are now urging their patients to stop dusting themselves and their children with talcum powder.

*70\143\2*

SALMON OIL FOR ARTHRITIS?

Thursday, April 2nd, 2009

Two arthritis specialists, working independently of one another at different medical schools (Albany Medical College, N.Y., and Harvard University), have both had good results with salmon oil capsules (Maxepa) when studying their effect in patients with rheumatoid arthritis.

While receiving Maxepa (15-20 capsules daily), the patients experienced both fewer painful joints and less morning stiffness, changes that did not occur when the patients (without knowing it) received capsules of a placebo instead. These findings were statistically significant, Medical World News (27#13:9) reports. While none of their patients became completely symptom-free during these clinical trials, the doctors pointed out that the treatment periods were very brief (just a few weeks), and that much longer trials will be needed to determine just how active Maxepa really is against arthritis.

Maxepa is technically a “food” rather than a drug, and it has been taken by a very large number of people for many years for the reduction of cholesterol blood levels and the prevention of hardening of the arteries. It is an over-the-counter product marketed by R.P.Scherer Corporation, and it has never been reported to cause side effects of any kind. However, Maxepa has not yet been approved by the Food and Drug Administration for treatment of arthritis.

*39\143\2*

NOSEBLEEDS IN THE ELDERLY

Thursday, April 2nd, 2009

Nosebleeds, infrequent during most of our adult lives, again become more common after 70. Whereas nasal hemorrhages in children are mostly due to trauma (nosepicking, etc.) and are usually easy to stop, nosebleeds in the elderly usually reflect some more general disturbance and can result in a heavy blood loss. Perhaps the most common cause for nasal bleeding in the elderly Is the combined effect of brittle, hardened arteries and high blood pressure. Although, in most cases, simply squeezing the nose for five minutes usually stops the bleeding, medication to control the blood pressure and cauterization of the bleeding nasal artery are also often needed to prevent recurrences.

Now, according to the British Medical Journal, we should be on the lookout for two additional factors in the elderly. Many elderly people have such poor diets that they become borderline cases of scurvy (vitamin C deficiency resulting in hemorrhages). This can be quickly corrected with ascorbic acid (vitamin C) tablets, one gram daily. Another common factor is the long-continued use of anti-arthritic drugs. Aspirin and most anti-arthritis drugs (with names ending in “-profen”) slow blood clotting and therefore help to cause bleeding. When this is so, treatment with aspirin, etc., may need to be temporarily discontinued and later taken at a lower dose. In some cases, it may be necessary to avoid these drugs entirely.

*8\143\2*